Texas, 2019

Tornado and Hail in Texas, May 17, 2019

May 17, 2019 · NWS MAF · 10 events in 1 county or zone

An upper trough was over the western part of the country with a dryline across parts of West Texas. Very good instability and moisture were present east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over the western part of the country with a dryline across parts of West Texas. Very good instability and moisture were present east of the dryline. There was also good rotation in the atmosphere. These conditions resulted in thunderstorms with large hail and a tornado in Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 17, 1:45 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri May 17 2019

.DISCUSSION...

WV imagery shows an upper, closed trough over ID/NV/UT, leaving West
Texas and Southeast New Mexico under continuing progressive SW flow
aloft.  At the sfc, leeside sfc troughing on the Front Range has
induced westerly sfc flow out west, and the dryline has begun mixing
east.  At 16Z it ran N-S just east of the Texas/NM border before
bowing west into the Davis Mtns.  Currently, the Td at KMAF is
63F....more like June than mid-May.

Just east of the dryline, mesoanalysis shows an elongated bullseye
of 4000 J/kg sbcape, w/no cap.  All short-range models--HRRR, Texas
Tech WRF, NAM12--develop a classic Pecos supercell at around 21Z.
Mid-lvl lapse rates of around 7C/km or better will pose a large hail
threat, whereas 0-1km SRH is forecast to ramp up to above 100 m2/s2
after dark, so an isolated tornado can't be ruled out.  This
convection is forecast to develop north/south along the dryline
overnight, affecting mainly the upper CO Rvr valley, SE Permian
Basin, and ern Stockton Plateau.  Models develop quite a bit of QPF
in these areas, so a flash flood threat will exist, as well.

A Pac front will shunt the dryline east Saturday, bringing temps
down to below-normal and giving further convection a day off.
Sunday, temps ramp back up to above-normal as brief dirty ridging
sets in between systems.  The secondary trough is forecast to make
landfall on the upper CA coast Sunday.  A sfc trough running N-S
from SE CO to West Texas will result in a surge of return moisture,
w/the dryline sharpening up against the higher terrain by 06Z
Monday, before westerlies begin pushing it east.  Deep-lyr shear and
continued steep lapse rates mean another bout of severe convection.

In the extended forecast, long-range models develop an upper ridge
over the SE CONUS, and a large trough over the western CONUS.
However, models exhibit significant differences in the placement and
evolution of these features that far out, so we'll keep POPs minimal
into the weekend.  Temps look to remain near- to above-normal during
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  55  90 /  60  10   0   0
Carlsbad                       57  83  53  90 /   0   0   0   0
Dryden                         69  92  63  93 /  40   0   0   0
Fort Stockton                  62  85  58  91 /  40   0   0   0
Guadalupe Pass                 54  75  55  84 /   0   0   0   0
Hobbs                          56  81  51  87 /  10   0   0   0
Marfa                          52  79  48  87 /  10   0   0   0
Midland Intl Airport           62  85  56  90 /  50   0   0   0
Odessa                         62  85  56  90 /  40   0   0   0
Wink                           59  86  54  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

03/44
Hazardous weather outlook, May 17, 12:13 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Fri May 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CDT Fri May 17 2019 /1213 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected late this afternoon, but
especially tonight across portions of the Permian Basin and the
Lower Trans Pecos/Stockton Plateau. All severe weather hazards will
be possible, including large to very large hail, damaging winds,
frequent lightning, heavy rainfall,and a few tornadoes.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon into
tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 17, 11:09 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1209 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/17/2019  M59 MPH          CULBERSON          TX   ASOS

&&

CMR
Local storm report, May 17, 12:01 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
101 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/17/2019  M67 MPH          CULBERSON          TX   ASOS

&&

CMR
Special weather statement, May 17, 2:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT Fri May 17 2019

TXZ075-172130-
Pecos TX-
338 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 257 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3074 10281 3087 10296 3120 10262 3093 10234
TIME...MOT...LOC 2038Z 224DEG 20KT 3086 10280

24

The radar

The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Pecos

When
May 17, 2:48 PM CST to 2:53 PM CST
Where
Pecos County, 7.1 mi E of Ft Stockton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.890, -102.751

Hail, Pecos

When
May 17, 2:54 PM CST to 2:59 PM CST
Where
Pecos County, 8.06 mi E of Ft Stockton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.890, -102.735

Hail, Pecos

When
May 17, 3:05 PM CST to 3:10 PM CST
Where
Pecos County, 8.04 mi E of Ft Stockton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.890, -102.735

Hail, Pecos

When
May 17, 3:22 PM CST to 3:27 PM CST
Where
Pecos County, 10.55 mi S of Baldridge
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.878, -102.648

Hail, Pecos

When
May 17, 3:30 PM CST to 3:35 PM CST
Where
Pecos County, 10.78 mi S of Baldridge
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
30.874, -102.619

Tornado, Pecos

When
May 17, 3:43 PM CST to 3:55 PM CST
Where
Pecos County, 14.51 mi SSE of Baldridge to 14.51 mi WSW of Bakersfield
Rating
EF0
Path length
2.41 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
30.829, -102.559

A thunderstorm produced a tornado between Fort Stockton and Bakersfield in Pecos County. The thunderstorm tracked eastward along the Interstate 10 corridor. Trained spotters and emergency management witnessed the development of a tornado approximately two miles south of mile marker 279. The tornado traveled approximately two miles east northeast before spotters lost visual of the tornado as it became rain-wrapped. No damage was reported from this tornado and the path width is unknown. The estimated peak wind was 80 mph.

Hail, Pecos

When
May 17, 5:26 PM CST to 5:31 PM CST
Where
Pecos County, 12 mi W of Iraan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.920, -102.082

Hail, Pecos

When
May 17, 5:59 PM CST to 6:04 PM CST
Where
Pecos County, 1 mi WSW of Iraan
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.915, -101.896

Hail, Pecos

When
May 17, 6:00 PM CST to 6:05 PM CST
Where
Pecos County, 0.97 mi WSW of Iraan
Measured
1.5 in hail
Reported by
Public
Coordinates
30.915, -101.895

Hail, Pecos

When
May 17, 6:05 PM CST to 6:10 PM CST
Where
Pecos County, 0.99 mi WSW of Iraan
Measured
2.5 in hail
Reported by
Public
Coordinates
30.915, -101.896

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817720, 817721, 817723, 817726, 817728, 817736, 817730, 817732, 817737, 817735.